Is anything safe anymore?

The headlines scream and it would be reasonable for you to be concerned, but the headlines often don’t tell you what you need to know.

The headlines scream: “Anti-inflammatory Medicines linked to Cardiac Arrest!” If you occasionally use an over-the-counter anti-inflammatory medicine like ibuprofen (trade names Advil, Motrin and others) or have been prescribed anti-inflammatory medications like diclofenac (trade name Voltaren and others) it would be reasonable for you to be concerned. But as we have discovered in the past, the headlines often don’t tell you what you need to know.

In Denmark they tracked down everyone who had a cardiac arrest from 2001 to 2010 — a total of 28,947 people. A cardiac arrest is when the heart suddenly stops beating in a coordinated way and the person collapses. Immediate chest compressions and the use of a defibrillator to reset the heart with a jolt of electricity can sometimes save them. Out of all of the cardiac arrests, about 3,376 (12 per cent) had used a nonsteroidal anti-inflammatory drug in the 30 days before the unfortunate event happened. Most commonly used were ibuprofen and diclofenac. By the way, acetaminophen (trade names Atasol and Tylenol among others) is not an anti-inflammatory medication and so this study doesn’t apply to it.

The authors reported that if you had a cardiac arrest and had used an anti-inflammatory in the preceding 30 days (so you are already limiting the number of people this information applies to), the use of either ibuprofen or diclofenac did appear to increase the risk. This study isn’t talking about a 30 year old who sprained their shoulder and took some over-the-counter Motrin for pain relief for a couple of days. Most of these patients were elderly and had underlying risk factors for a heart attack. Furthermore, most of the cardiac arrests happened in people who had not used an anti-inflammatory.

So what’s the real message that the hype may have hidden? If you are older or have a history of heart disease or have conditions like high blood pressure or diabetes that will increase your risk of a heart attack, don’t take an anti-inflammatory medication even if it’s over-the-counter without talking to your pharmacist or doctor.

On the other hand, anti-inflammatory medications used properly really can make a huge difference for pain control. They have potential side effects ranging from stomach irritation and possibly increasing the risk of a stomach ulcer to salt and water retention, kidney problems and raising your blood pressure, so as with all medications, over-the-counter or not, the same rules apply:

  • Use them wisely;
  • Use them only when you need to;
  • Read the labels so you use them the way that they are supposed to be used; and
  • If you’re unsure if the medicine is right for you, speak to your pharmacist or doctor.

Dr. Mitch Shulman is an Assistant Professor, Dept. of Surgery, McGill Medical School and an Attending Physician, Emergency Department, McGill University Health Centre. He’s also the CJAD AM 800 Medical Consultant.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.